Alert archive / Tennessee / Tornado Warnings in 1996
Tornado Warning 1, NWS Nashville, TN
NWS Nashville, TN issued this tornado warning at Mar 6, 1996, 4:08 PM CST for Lawrence County, Tennessee. It was in force for 52 min. 1 report came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Mar 6, 1996, 4:08 PM CST (22:08 UTC)
- Expired
- Mar 6, 1996, 5:00 PM CST
- In force
- 52 min
- Issued by
- NWS Nashville, TN
- Area
- Whole counties
County Lawrence County, TN
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Mar 6, 4:30 PM CST | Hail 1.75 | Loretto, TN |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Nashville Metro, TN (KBNA), launched 12:00Z, 10.1 hours before the alert went out and 124 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 747 m above ground
- 0-6 km bulk shear
- 87 kt
- 0-1 km storm-relative helicity
- -292 m²/s²
- 0-3 km storm-relative helicity
- -134 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KBNA 062211 TORBNA TNC099-062300- BULLETIN - EAS ACTIVATION REQUESTED TORNADO WARNING NATIONAL WEATHER SERVICE NASHVILLE TN 408 PM CST WED MAR 6 1996 THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A TORNADO WARNING EFFECTIVE UNTIL 500 PM CST FOR PEOPLE IN THE FOLLOWING LOCATION... IN MIDDLE TENNESSEE ...SOUTHERN LAWRENCE COUNTY AT 410 PM...DOPPLER RADAR INDICATED A POSSIBLE TORNADO ON THE WAYNE/LAWRENCE COUNTY LINE. THE STORM CONTAINING THIS POSSIBLE TORNADO WAS MOVING EAST AT 35 MILES AN HOUR AND WILL PASS NEAR THE TOWNS OF WESTPOINT...LORETTO...AND LEOMA WITH THE NEXT HALF HOUR. THIS STORM ALSO HAS A HISTORY OF PRODUCING HAIL IN EXCESS OF ONE INCH. THIS IS A DANGEROUS STORM. IF YOU ARE IN THE PATH OF A TORNADO...THE SAFEST PLACE IS A BASEMENT. GET UNDER A WORKBENCH OR PIECE OF STURDY FURNITURE. IF NO BASEMENT IS AVAILABLE...SEEK SHELTER IN AN INTERIOR ROOM SUCH AS A CLOSET ON THE LOWEST FLOOR. USE BLANKETS...PILLOWS... OR CUSHIONS TO COVER YOUR BODY. AVOID WINDOWS.
What forecasters said that day
The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at Mar 6, 2:46 PM CST, 1 hour 22 minutes earlier.
Area forecast discussion, Mar 6, 2:46 PM CST, 1 hour 22 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NASHVILLE TN 215 PM CST WED MAR 6 1996 XPCT TSTMS TO AGAIN DVLP AND MV THRU FA THIS EVE AS CDFNT MVS EWD FASTER IN EVE HRS...MAKING IT TO BNA ARND 00Z AND INTO PLATEAU(CSV) AREA BY ARND 03Z. FCST PROBLEMS THIS EVE WL BE SVR POTENTIAL FOR FA AND POSSIBILITY OF FLOODING AS TSTMS MV THRU. FFG VALUES ARE LO W/VALUES FOR 1 HR ARND .5 TO .7 INCH. WUD LIKE TO KEEP FLASH FLD WATCH FOR FA DUE TO COPIOUS RAINS THAT HV PRVS OCCURRED AND POSSIBILITY OF FURTHER HVY RNS. AFT FNT PASSES THRU...STG CAA WL SWIFTLY MV SE INTO FA OVRNGT W/ H7 MOISTURE RMNG ACRS FA THRU DAY ON THU...SO AFT COORDINATION W/MEM WL GO ALNG W/UP TO TWO INCHES FOR NRN MID TN INCLUDING BNA AREA. AN INCH OR LESS WL DO FOR AREAS S OF BNA. PCPN SHUD CHG OVR TO SNOW BY AFTN ALNG PLATEAU ZNS. WL GO CLOSE TO NGM ON TEMPS AND PCPN THRU FCST PDS W/AVN TEMPS FOR THU NGT LUKG BETTER. TROUTMAN
In the hours before
Special weather statement, Mar 6, 12:05 PM CST, 4 hours 3 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1205 PM CST WED MAR 6 1996 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MIDDLE TENNESSEE... ...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR MUCH OF TENNESSEE... A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG COLD FRONT EXTENDING SOUTHWEST FROM ALONG THE OHIO RIVER INTO WESTERN TENNESSEE. THIS FRONT WILL MOVE EAST INTO MIDDLE TENNESSEE BY THIS EVENING AND WILL SET THE STAGE FOR A POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND TONIGHT. IT APPEARS AT THIS TIME THAT THE HIGHEST RISK FOR SEVERE WEATHER WILL OCCUR BY LATE THIS AFTERNOON AND INTO THE EARLY EVENING ESPECIALLY IN SOUTHERN MIDDLE TENNESSEE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. SINCE THE AIRMASS IS SO MOIST AND UNSTABLE...HEAVY RAINFALL WILL OCCUR WITH THE STORMS. THE FLASH FLOOD WATCH IS IN EFFECT FOR THAT PART OF MIDDLE TENNESSEE ALONG AND EAST OF A LINE FROM SPRINGFIELD TO DICKSON TO PARSONS IN DECATUR COUNTY. MOST OF MIDDLE TENNESSEE HAS RECEIVED A GOOD SOAKING THE PAST 24 HOURS. AN ADDITIONAL 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS COULD OCCUR LATER TODAY AND TONIGHT. SINCE THE SOIL IS NEARLY SATURATED...THE HEAVY RAINFALL WILL QUICKLY BECOME RUN-OFF RESULTING IN RAPIDLY RISING CREEKS AND STREAMS. PERSONS LIVING IN FLASH FLOOD PRONE AREAS SUCH AS LOW LYING SPOTS OR AREAS WHERE DRAINAGE IS POOR WILL NEED TO MONITOR THEIR LOCAL CONDITIONS AND BE PREPARED TO HEAD FOR HIGHER GROUND IF RAPIDLY RISING WATER IS OBSERVED. SINCE THE THREAT OF FLOODING RAINS WILL BE HIGHEST DURING THE DARKNESS HOURS...MOTORISTS WILL NEED TO BE ON THE LOOKOUT FOR PLACES WHERE HIGH WATER CROSSES THE ROAD. REMEMBER THAT MOST FLASH FLOOD DEATHS OCCUR WHEN PEOPLE TRY TO CROSS FLOODED BRIDGES OR UNDERPASSES AND BECOME TRAPPED IN THEIR CARS. TROUTMAN
Special weather statement, Mar 6, 12:06 PM CST, 4 hours 2 minutes before
TNZ005>011-022>033-055>065-075>082-093>098-062300- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE NASHVILLE TN 1205 PM CST WED MAR 6 1996 ...SEVERE WEATHER IS POSSIBLE THIS AFTERNOON AND TONIGHT ACROSS MIDDLE TENNESSEE... ...A FLASH FLOOD WATCH IS IN EFFECT TONIGHT FOR MUCH OF TENNESSEE... A MOIST AND UNSTABLE AIRMASS IS IN PLACE ACROSS THE TENNESSEE VALLEY EARLY THIS AFTERNOON. A STRONG COLD FRONT EXTENDING SOUTHWEST FROM ALONG THE OHIO RIVER INTO WESTERN TENNESSEE. THIS FRONT WILL MOVE EAST INTO MIDDLE TENNESSEE BY THIS EVENING AND WILL SET THE STAGE FOR A POTENTIALLY DANGEROUS WEATHER SITUATION THIS AFTERNOON AND TONIGHT. IT APPEARS AT THIS TIME THAT THE HIGHEST RISK FOR SEVERE WEATHER WILL OCCUR BY LATE THIS AFTERNOON AND INTO THE EARLY EVENING ESPECIALLY IN SOUTHERN MIDDLE TENNESSEE. LARGE HAIL AND DAMAGING WINDS WILL BE THE MAIN SEVERE WEATHER THREAT. SINCE THE AIRMASS IS SO MOIST AND UNSTABLE...HEAVY RAINFALL WILL OCCUR WITH THE STORMS. THE FLASH FLOOD WATCH IS IN EFFECT FOR THAT PART OF MIDDLE TENNESSEE ALONG AND EAST OF A LINE FROM SPRINGFIELD TO DICKSON TO PARSONS IN DECATUR COUNTY. MOST OF MIDDLE TENNESSEE HAS RECEIVED A GOOD SOAKING THE PAST 24 HOURS. AN ADDITIONAL 2 INCHES OF RAIN WITH LOCALLY HIGHER AMOUNTS COULD OCCUR LATER TODAY AND TONIGHT. SINCE THE SOIL IS NEARLY SATURATED...THE HEAVY RAINFALL WILL QUICKLY BECOME RUN-OFF RESULTING IN RAPIDLY RISING CREEKS AND STREAMS. PERSONS LIVING IN FLASH FLOOD PRONE AREAS SUCH AS LOW LYING SPOTS OR AREAS WHERE DRAINAGE IS POOR WILL NEED TO MONITOR THEIR LOCAL CONDITIONS AND BE PREPARED TO HEAD FOR HIGHER GROUND IF RAPIDLY RISING WATER IS OBSERVED. SINCE THE THREAT OF FLOODING RAINS WILL BE HIGHEST DURING THE DARKNESS HOURS...MOTORISTS WILL NEED TO BE ON THE LOOKOUT FOR PLACES WHERE HIGH WATER CROSSES THE ROAD. REMEMBER THAT MOST FLASH FLOOD DEATHS OCCUR WHEN PEOPLE TRY TO CROSS FLOODED BRIDGES OR UNDERPASSES AND BECOME TRAPPED IN THEIR CARS. TROUTMAN
Local storm report, Mar 6, 3:26 PM CST, 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CST WED MAR 6 1996
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
113 PM BELLEVILLE TN 1 1/2 INCH HAIL REPORTED
3/6/96 LINCOLN BY LOCAL LAW ENFORCEMENT.
120 PM LYNCHBURG TN 3/4 INCH HAIL REPORTED
3/6/96 MOORE BY LOCAL LAW ENFORCEMENT.
138 PM ESTILL SPRINGS TN 1 3/4 INCH HAIL REPORTED
3/6/96 FRANKLIN BY LOCAL LAW ENFORCEMENT.
138 PM DECKERD TN 3/4 INCH HAIL. TREES AND
3/6/96 FRANKLIN POWER LINES DOWN. PAVILLION
DESTROYED REPORTED BY
LOCAL LAW LAW ENFORCEMENT.Local storm report, Mar 6, 3:27 PM CST, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
326 PM CST WED MAR 6 1996
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
113 PM BELLEVILLE TN 1 1/2 INCH HAIL REPORTED
3/6/96 LINCOLN BY LOCAL LAW ENFORCEMENT.
120 PM LYNCHBURG TN 3/4 INCH HAIL REPORTED
3/6/96 MOORE BY LOCAL LAW ENFORCEMENT.
138 PM ESTILL SPRINGS TN 1 3/4 INCH HAIL REPORTED
3/6/96 FRANKLIN BY LOCAL LAW ENFORCEMENT.
138 PM DECKERD TN 3/4 INCH HAIL. TREES AND
3/6/96 FRANKDLIN POWER LINES DOWN. PAVILLION
DESTROYED REPORTED BY
LOCAL LAW LAW ENFORCEMENT.Local storm report, Mar 6, 3:28 PM CST, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CST WED MAR 6 1996
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
220 PM JASPER TN 3/4 INCH HAIL REPORTED BY
3/6/96 MARION BY LOCAL LAW ENFORCEMENT.
MR/SG/TTLocal storm report, Mar 6, 3:29 PM CST, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
328 PM CST WED MAR 6 1996
TIME(CST) .....CITY LOCATION.....STATE ...EVENT/REMARKS...
....COUNTY LOCATION....
220 PM \ JASPER TN 3/4 INCH HAIL REPORTED BY
3/6/96 MARION BY LOCAL LAW ENFORCEMENT.
MR/SG/TTThe office that day
Everything else NWS Nashville, TN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Mar 6, 1:47 AM CST | Flash Flood Warning | OHX | Lincoln | 3 hr |
| Mar 6, 9:21 AM CST | Severe Thunderstorm Warning | OHX | Benton, Houston | 54 min |
| Mar 6, 10:22 AM CST | Severe Thunderstorm Warning | OHX | Dickson, Humphreys | 53 min |
| Mar 6, 10:39 AM CST | Severe Thunderstorm Warning | OHX | Hickman | 51 min |
| Mar 6, 1:00 PM CST | Severe Thunderstorm Warning | OHX | Lincoln | 45 min |
| Mar 6, 1:15 PM CST | Severe Thunderstorm Warning | OHX | Moore | 45 min |
| Mar 6, 1:29 PM CST | Severe Thunderstorm Warning | OHX | Franklin | 46 min |
| Mar 6, 1:55 PM CST | Severe Thunderstorm Warning | OHX | Grundy, Marion | 50 min |
| Mar 6, 3:24 PM CST | Severe Thunderstorm Warning | OHX | Wayne | 51 min |
| Mar 6, 4:03 PM CST | Severe Thunderstorm Warning | OHX | Lawrence | 42 min |
| Mar 6, 4:36 PM CST | Severe Thunderstorm Warning | OHX | Giles | 54 min |
| Mar 6, 4:45 PM CST | Tornado Warning | OHX | Giles | 45 min |
Nearby
Tornado Warnings in Tennessee, 1996Every tornado warning in 1996Tornadoes in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.